Alert archive / Washington / Winter Storm Watches in 2014

Winter Storm Watch 13, NWS Spokane, WA

November 24, 2014Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this winter storm watch at Nov 24, 2014, 4:21 AM PST for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Nov 24, 2014, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2014, 4:21 AM PST (12:21 UTC)
In effect from
Nov 24, 2014, 7:00 PM PST
Expired
Nov 24, 2014, 2:30 PM PST
In force
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 73 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS46 KOTX 241221
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
421 AM PST MON NOV 24 2014

...HEAVY WET SNOW EXPECTED FOR MOUNTAINS OF NORTH IDAHO AND
NORTHEAST WASHINGTON...

.SNOW WILL DEVELOP THIS AFTERNOON AND INCREASE THIS EVENING. SNOW
LEVELS TONIGHT WILL LIKELY BE NEAR THE VALLEY FLOORS AT BONNERS
FERRY...PRIEST LAKE...AND METALINE FALLS. ON TUESDAY...THERE IS A
GOOD CHANCE THAT SNOW LEVELS WILL RISE TO 4000 FEET OR
HIGHER...WITH THE HIGH MOUNTAIN RIDGES RECEIVING PERIODS OF WET
SNOW THROUGH TUESDAY EVENING.

IDZ001-WAZ037-250000-
/O.NEW.KOTX.WS.A.0013.141125T0300Z-141126T0600Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
FLOWERY TRAIL ROAD
421 AM PST MON NOV 24 2014

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WATCH ABOVE 4000 FEET...WHICH IS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY EVENING.

* LOCATIONS...SCHWEITZER MOUNTAIN ROAD...FLOWERY TRAIL ROAD.

* VALLEY SNOW ACCUMULATIONS...UP TO 3 INCHES FOR THE COMMUNITIES
  OF PRIEST LAKE...METALINE FALLS...AND BONNERS FERRY.

* MOUNTAIN SNOW ACCUMULATIONS...7 TO 12 INCHES FROM TONIGHT
  THROUGH TUESDAY EVENING.

* TIMING...LIGHT SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON
  AND INCREASE THROUGH THE NIGHT. PERIODS OF SNOW WILL PERSIST
  THROUGH TUESDAY EVENING.

* IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME
  TREACHEROUS BY THIS EVENING.

* HAZARD ELEVATION...ABOVE 4000 FEET.

* SNOW LEVEL...VALLEY FLOORS THIS EVENING RISING TO 4000 FEET BY
  TUESDAY AFTERNOON.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
1 follow-up statement
503 
WWUS46 KOTX 242230
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PST MON NOV 24 2014

...SIGNIFICANT WET SNOW EXPECTED FOR MOUNTAINS OF NORTH IDAHO AND
NORTHEAST WASHINGTON...

.SNOW WILL INCREASE THIS EVENING AND PERSIST OVERNIGHT INTO
TUESDAY. SNOW LEVELS TONIGHT WILL LIKELY BE NEAR THE VALLEY
FLOORS AT COMMUNITIES NEAR THE CANADIAN BORDER LIKE METALINE AND
EASTPORT AND NEAR PRIEST LAKE. BY TUESDAY...SNOW LEVELS WILL RISE
TO 4000 FEET... WITH THE HIGH MOUNTAIN RIDGES RECEIVING PERIODS
OF WET SNOW THROUGH TUESDAY EVENING.

IDZ001-WAZ037-250630-
/O.UPG.KOTX.WS.A.0013.141125T0300Z-141126T0600Z/
/O.NEW.KOTX.WW.Y.0028.141125T0000Z-141126T0600Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD...
FLOWERY TRAIL ROAD
230 PM PST MON NOV 24 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST TUESDAY
ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT
UNTIL 10 PM PST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* LOCATIONS...SCHWEITZER MOUNTAIN ROAD...FLOWERY TRAIL ROAD.

* VALLEY SNOW ACCUMULATIONS...UP TO 2 INCHES FOR THE COMMUNITIES
  NEAR THE CANADIAN BORDER...METAINE...EASTPORT AND NEAR PRIEST
  LAKE.

* MOUNTAIN SNOW ACCUMULATIONS...6 TO 11 INCHES FROM TONIGHT
  THROUGH TUESDAY EVENING.

* TIMING...SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
  INCREASE THROUGH THE NIGHT. PERIODS OF SNOW WILL PERSIST THROUGH
  TUESDAY EVENING.

* IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME 
  TREACHEROUS BY THIS EVENING.

* SNOW LEVEL...VALLEY FLOORS RISING TO 3500 FEET.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

IDZ004-250630-
/O.NEW.KOTX.WW.Y.0028.141125T0000Z-141126T0600Z/
CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS
230 PM PST MON NOV 24 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST TUESDAY
ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT
UNTIL 10 PM PST TUESDAY.

* LOCATIONS...MULLAN...LOOKOUT PASS.

* SNOW ACCUMULATIONS...6 TO 11 INCHES.

* TIMING...SNOW WILL INCREASE LATE THIS AFTERNOON AND PERSIST
  THROUGH THE NIGHT. PERIODS OF MOUNTAIN SNOW WILL PERSIST
  THROUGH TUESDAY EVENING.

* IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME
  TREACHEROUS OVERNIGHT AND INTO TUESDAY MORNING...ESPECIALLY ON
  I-90 NEAR LOOKOUT PASS... 

* HAZARD ELEVATION...ABOVE 4000 FEET.

* SNOW LEVEL...3500 FEET RISING TO 6000 FEET. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Nov 24, 3:05 AM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 24, 3:05 AM PST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
305 AM PST MON NOV 24 2014

.SYNOPSIS...
The weather today will be relatively chilly and quiet prior to the
arrival of a wet storm system tonight. Rain and mountain snow is
expected to develop this evening. Tonight, Tuesday and Tuesday
night will be rainy with the Idaho Panhandle and the Cascades
receiving a couple inches of rain by Wednesday. A breezy and wet
but warm Thanksgiving Day will give way to a colder weather
pattern for the holiday weekend with the mountains receiving
several rounds of snow. Snow levels will fall to valley floors by
the weekend.

&&

.DISCUSSION...

Today: For today, our attention will be on the potential for fog
development this morning. Satellite and web cameras show areas of
thick fog in the valleys north of Spokane around Colville, Priest
Lake, Cusick, and Lincoln. Winds have diminished overnight over
the West Plains, Spokane area, and Coeur D'Alene. There is a good
chance of fog development around sunrise in these locations. By
this afternoon, a low pressure system making landfall in southern
British Columbia will spread warm frontal precipitation into the
northern Cascades and the mountains along the Canadian border.
Precipitation will be in the form of snow this afternoon in these
areas.

Tonight through Tuesday: Precipitation is expected to blossom
quickly this evening over the Idaho Panhandle and eastern third of
Washington. Strong low level warm advection will likely lead to
precipitation falling in the form of rain or rain/snow mix in
Spokane, Coeur D'Alene and Pullman with no accumulation. The
valleys north of the metro will be a tough call as snow levels
will be rising through the night. At this time it looks like
Sandpoint, Bonners Ferry, Priest Lake, and Metaline Falls will
have a good shot at receiving 1 to 3 inches of wet accumulation
before snow transitions to rain on early Tuesday morning. At this
time, much of the Silver Valley looks to be too warm for
accumulating snow. A Winter Storm Watch will be issued for the
mountains of far north Idaho and northeast Washington above 4000
feet. Snow levels will make or break this event. It is possible
that warm advection could push snow levels high enough that all
but the highest peaks transition to rain Tuesday and Tuesday
night.

Of additional concern will be the rain amounts anticipated over
the Palouse, Shoshone County and the headwaters of the Stehekin
River. Thirty-six hour rainfall totals from the NAM and GFS
suggest 1 to 2 inches of precipitation, mostly in the form of rain
over the headwaters of the Palouse River. The combination of
rainfall and melting snow Tuesday into Wednesday raises our
concern for the creeks ad streams feeding the Palouse River
including Paradise Creek at Moscow. High snow levels over the
Cascades and two-day rain totals in the 2 to 3 inch range over the
Crest will also raise our concerns for the Stehekin River and some
of the tributaries feeding the Wenatchee River. We will be
coordinating the forecasts with the River Forecast Center this
morning to assess the potential for river statement or watches.
/GKoch

Wednesday through Friday night: Narrow elongated ridging off the
coast and the jet stream draped across it and just to the north in
Canada along with no cold air in valleys and lowlands to overrun
is how this interval of time should start off. Any disturbances
that ride along the periphery of the ridge are expected to remain
fairly close to the Northern British Columbia Border but have some
potential to penetrate further to the southeast over North Idaho
as the flow becomes more from the Northwest there. By Thursday
there is more digging into west side of the ridge off the coast
which allows this pattern to remain in place through Wednesday
night. At about Thanksgiving and beyond there is more uncertainty
due to the complexity of the meteorological setup with the
expectation that the Jet stream may be directly overhead parts of
Eastern Washington and North Idaho aligned southwest to northeast.
This is due to the earlier mentioned digging, deepening, and
intensification of the cold trof off the coast which deamplifies
the earlier mentioned Narrow elongated ridge off the coast. The
overall effect is to allow any moisture streaming through the
baroclinicity of the offshore trof and over the top of the the
remaining weak ridging in the area to sag southeast and pass over
Eastern Washington and North Idaho Thanksgiving day and night so
pops remain high with gusty brisk winds and snow levels that are
high enough to with valley rain and mountain snow wording...indeed
higher mountains will get snow and accumulate but the lodge level
elevations from about 4000 ft MSL and below will see mostly rain.
This moisture stream continues slow sag into Friday night but
current models are slower with this progression and not bringing
in the cold air from the north down as fast. This is an important
change so I adjusted the forecast for Friday and Friday night by
warming the temperatures and raising the snow levels and held off
on the shift to northerly winds until much later Friday night.
/Pelatti

Saturday through Monday: The zonal flow pattern will slowly
transition to a southern flow as a Low approaches the Oregon
coast and bring moist and warm air into the region. With the
temperatures expected to be near freezing this is expected to
bring snow to the mountains of the region and rain/snow mix to
the Basin and lower elevations. With more model runs, the type of
precip will become clearer. Returning travel from the Holiday
could be impacted especially in the mountain passes. Temperatures
will range from the mid 30s to low 20s during this period. /JDC

&&

.AVIATION...
06Z TAFS: The cold front has passed to the east of the region.
This has left a moist boundary layer in its wake across extreme
eastern WA and in the ID Panhandle. Satellite imagery shows an
expanding area of fog and stratus across the Northeast Mtns and in
the ID Panhandle. This is will begin to nudge into KCOE, KSFF,
KGEG and KPUW through the rest of tonight with MVFR/IFR cigs and
vis possible through Monday morning. Another Pacific weather
system will begin to push in over the region Monday afternoon and
evening. A little bit of mixing ahead of this system will result
in improving flight conditions through the afternoon with an
increasing threat for precipitation in the evening. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  35  40  38  47  33 /  10  60  70  60  50  30
Coeur d'Alene  38  35  40  37  45  32 /  10  90  90  70  60  40
Pullman        42  38  48  45  50  35 /  10  70  80  60  30  30
Lewiston       49  40  52  46  54  38 /  10  70  80  30  20  20
Colville       37  32  39  34  42  28 /  20  70  70  70  50  40
Sandpoint      35  33  38  34  41  28 /  30 100  90  80  80  60
Kellogg        36  33  38  37  40  32 /  10 100 100 100  70  60
Moses Lake     41  35  46  40  52  34 /   0  10  20  10  20  10
Wenatchee      43  36  45  40  49  33 /  10  10  20  20  30  20
Omak           34  32  38  35  43  30 /  10  20  60  60  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Nov 23, 10:55 PM PST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1055 PM PST SUN NOV 23 2014

IDZ001-004-WAZ037-038-042-250700-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
1055 PM PST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE HIGH ELEVATION SNOW IS EXPECTED MONDAY AND TUESDAY OVER
THE CASCADE MOUNTAINS...NORTH CENTRAL WASHINGTON...NORTHEAST
MOUNTAINS...AND IN THE IDAHO PANHANDLE. LIGHT SNOW ACCUMULATIONS
WILL BE POSSIBLE IN THE VALLEYS NEAR THE CANADIAN BORDER FROM THE
OKANOGAN HIGHLANDS TO THE NORTHERN PANHANDLE.

IDZ002-003-026-027-WAZ031>036-041-043-044-250700-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1055 PM PST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:30 PM PSTWinter Weather AdvisoryOTXDouglas, Ferry, Okanogan, Pend Oreille, Spokane, Stevens44 hr

Nearby

Winter Storm Watches in Washington, 2014Winter Storm Watches in Idaho, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.